Caprini Venous Thromboembolism Risk Assessment
Use when asked to administer, score, or explain the Caprini Venous Thromboembolism Risk Assessment — a weighted risk-factor checklist for surgical/medical inpatients, scored 0+ and banded into a prophylaxis recommendation — grounded in FormExamples/form-examples; related to padua-venous-thromboembolism-risk-assessment.
A structured venous thromboembolism (VTE) risk-stratification tool for surgical and medical inpatients. It records a checklist of weighted individual risk factors — each worth 1, 2, 3, or 5 points — sums them into a total Caprini score, maps the total to a risk band (very low, low, moderate, high), and recommends a prophylaxis strategy (early ambulation, mechanical, or pharmacological). A high score is a prompt to prescribe thromboprophylaxis after a bleeding-risk check; it is not a substitute for clinical judgement.
Developed by Joseph A. Caprini and refined across the 2005 and later revisions, the Caprini Risk Assessment Model is endorsed for surgical and hospitalized medical patients, and is the model recommended by the American College of Chest Physicians (ACCP) for individualized risk stratification in nonorthopedic surgical patients.
Scoring
Each present risk factor contributes its fixed point value (1, 2, 3, or 5); the total is the sum. Examples: age 41–60, minor surgery, obesity, sepsis (1 point each); age 61–74, major/laparoscopic surgery, active malignancy (2 points each); higher-weighted factors (3 and 5 points) cover more serious history such as prior VTE, thrombophilia, and major risk surgeries. See the source repository for the complete weighted factor list.
What it covers
Assessment context (clinician, care setting, admission type); patient identification; each risk-factor tier (1-, 2-, 3-, and 5-point factors) as present/absent; a bleeding-risk check (contraindication to pharmacological prophylaxis); and a summary with the computed total, risk band, fired factors, and recommended prophylaxis.
Common pitfalls
- Recommending pharmacological prophylaxis without the bleeding-risk check — a high Caprini score prompts prophylaxis only after ruling out active bleeding or a high bleeding-risk contraindication; skipping that check can recommend an unsafe intervention.
- Scoring once at admission and never repeating it — VTE risk changes as a patient's condition, mobility, and treatment change during a stay; re-score after a significant clinical change.
- Missing a risk factor because it's not the "obvious" surgical one — several 1-point factors (recent illness, hormone therapy, pregnancy) are easy to overlook in a purely surgery-focused review.
Learn more
- FormExamples: caprini-venous-thromboembolism-risk-assessment for the full implementation, clinical references, and worked examples.
- Padua Venous Thromboembolism Risk Assessment for the equivalent tool for medical (non-surgical) inpatients.
View caprini-venous-thromboembolism-risk-assessment/SKILL.md on GitHub